Thunderstorm Wind, Marathon
- When
- July 1, 10:01 PM CST
- Where
- Marathon County, 2 mi S of Spencer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.741, -90.280
Thunderstorm winds damaged a barn south of Spencer.
A cold front moved across Wisconsin Friday night (July 1st) and produced scattered severe thunderstorms. Wind gusts exceeded 60 mph downing trees and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A cold front moved across Wisconsin Friday night (July 1st) and produced scattered severe thunderstorms. Wind gusts exceeded 60 mph downing trees and power lines. After the storms moved through, gusty winds persisted in the trailing showers and produced additional tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 1, 1:37 PM CST, 8 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 237 PM CDT FRI JUL 1 2011 .SYNOPSIS...SEASONABLY QUIET ONCE THE CURRENT HEAT AND HUMIDITY EXIT THE AREA. SEASONABLY STG BAND OF WESTERLIES WL PERSIST ACRS THE NRN CONUS AND SRN CANADA...N OF SUBTROPICAL RIDGE ACRS THE SRN CONUS. THE ANTICYCLONE ANCHORING THE RIDGE WL GRADUALLY SHIFT WWD INTO THE SRN ROCKIES. THAT WL ALLOW A WEAKNESS IN THE RIDGE TO DEVELOP OVER THE ERN CONUS. THE WEAKNESS WL ALLOW THE UPR FLOW ACRS THE FCST AREA TO TILT WNWLY AT TIMES...LEAVING THE FCST AREA PRIMARILY UNDER THE INFLUENCE OF WK HIGH PRESSURE. THE PATTERN SHOULD BE A RELATIVELY QUIET ONE FOR MID-SUMMER. MAIN CHCS OF PCPN WL COME WITH PASSAGE OF COOL FRONT TNGT...AND ANOTHER EARLY NEXT WK. THE OVERALL PATTERN SEEMS TO FAVOR SOMEWHAT BLO NORMAL PCPN FOR THE PERIOD AS A WHOLE. BUT ACTUAL AMNTS WL DEPEND ON THE LCN OF DEVELOPMENT AND MVMT OF INDIVIDUAL CONVECTIVE SYSTEMS. TEMPS SHOULD AVERAGE A LITTLE ABV NORMAL. && .SHORT TERM...TNGT AND SAT. MAIN FCST EMPHASIS TO BE ON CONVECTIVE POTENTIAL TNGT AS CDFNT MOVES INTO THE FCST AREA WITH A STG SHRTWV MOVING NE INTO THE NRN GREAT LKS. PLENTY OF INSTABILITY IN PLACE AHD OF THE FNT...THUS SVR RISK WL NEED TO BE LOOKED AT TNGT. THE 19Z MSAS SFC ANALYSIS HI PRES OVER THE ERN GREAT LKS WITH A CDFNT STRETCHED FROM NE MN SWWD TO S-CNTRL NEBRASKA. TIGHT PRES GRADIENT BETWEEN THESE SYSTEM CAUSED WINDS TO KICK UP TDA ESP OVER THE EAST. NEW TSTMS HAVE DEVELOPED OVER ERN SD AHD OF THE STG SHRTWV MOVING THRU THE CNTRL PLAINS. THIS TSTM ACTIVITY IS THE START OF THE SVR POTENTIAL LATER TNGT. HOT/HUMID CONDITIONS ALREADY IN PLACE ACROSS NE WI...ALTHO LOW CLDS DID MANAGE TO TEMPER MAX TEMPS A BIT NORTH AND EAST. CDFNT IS NOT MOVING EAST TOO QUICK (WAITING FOR UPR SUPPORT)...BUT THE FNT WL ACT AS A FOCAL POINT FOR SHWRS AND TSTMS. THE POTENT SHRTWV IS FCST TO LIFT NE THRU MN THIS EVENING AND REACH LK SUPERIOR BY DAYBREAK. FORCING ASSOCIATED WITH THIS FEATURE TO MAINLY BE TO OUR NORTH AND WEST...BUT N-CNTRL WI WL BE ON THE FRINGE OF THE BETTER FORCING. COUPLED WITH THE FNT...STG INSTABILITY...MODERATE SHEAR AND RGT ENTRANCE RGN OF THE UPR JET...POTENTIAL DOES EXIST FOR STG TO SVR STORMS OVER N-CNTRL WI LATER THIS EVENING INTO THE OVERNIGHT HOURS. EVEN WITH A HIGH FREEZING LEVEL...LARGE HAIL IS PSBL ALONG WITH DAMAGING WIND GUSTS IN BOWING LING STRUCTURES. FOR THE REST OF NE WI...SHWR/TSTM POTENTIAL DROPS OFF AS FORCING IS MUCH WEAKER ESP OVER E-CNTRL WI. TEMPS WL NOT DROP TOO MUCH TNGT AS THE FROPA DOES NOT OCCUR TIL LATE...THUS EXPECT READINGS TO RANGE FROM THE MID 60S TO LWR 70S. MOST OF ANY LINGERING SHWR/TSTM ACTIVITY IN THE EAST SHOULD END EARLY SAT MORNING AS THE CDFNT PUSHES FARTHER EAST. HI PRES IS FCST TO START BUILDING TOWARD THE WRN GREAT LKS WITH SUFFICIENT DRY AIR TO SEND DEW PTS DOWN INTO THE 50S AND 60S AND BRING A MOSTLY SUNNY AFTERNOON. VERY MILD START TO THE DAY WL STILL ALLOW FOR MAX TEMPS TO TOP OUT IN THE 80S. .LONG TERM...SAT NGT THROUGH NEXT FRI. MODELS ACTUALLY IN GOOD AGREEMENT ON THE PRIMARY WX SYSTEMS...ESPECIALLY CONSIDERING LOW AMPLITUDE FLOW REGIME THAT IS DEVELOPING. WK SFC HIGH MOVG IN BEHIND THE FRONT THAT WL CROSS THE AREA TNGT/EARLY SAT SHOULD KEEP DRY WX IN PLACE FOR THE REST OF THE HOLIDAY WEEKEND. NEXT CHC OF PCPN WL BE WITH FRONTAL SYSTEM CROSSING THE AREA TUE/TUE NGT. MODELS IN DECENT AGREEMENT ON TIMING...BUT THAT COULD STILL CHG IN LATER FCSTS GIVE THE ZONAL REGIME. THE GFS SEEMED TO BE PRODUCING TOO MUCH PCPN LATER NEXT WK...AS EXPECTED ANOTHER SFC RIDGE SHOULD BRING ANOTHER PERIOD OF QUIET WX. THE ECMWF LOOKED MORE REASONABLE. && .AVIATION...EXPECT VFR CIGS TO CONT INTO THIS EVENING...BUT LATER TNGT SCT MVFR CIGS/VSBYS DUE TO CONVECTION EXPECTED TO MOVE BACK INTO THE CENTRAL AND NORTH CENTRAL ROUGHLY BETWEEN 04Z AND 10Z. MVFR CIGS MAY LINGER INTO SAT MORNING...BEFORE VFR CONDITIONS RETURN AS HI PRES STARTS TO BUILD TOWARD THE WRN GREAT LKS. && .MARINE...SCA ADVY CURRENTLY IN EFFECT AND MAY NEED TO EXTEND TO EARLY EVENING AS WINDS ALONG THE LAKE HAVE YET TO SETTLE DOWN. && .GRB WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR WIZ018>021-030-031- 035>038-045-048-049. && SKOWRONSKI/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 855 PM CDT FRI JUL 1 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 855 PM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM FOR VILAS... FOREST...FLORENCE...ONEIDA...LINCOLN...LANGLADE...MARATHON AND WOOD COUNTIES. A SLOW MOVING COLD FRONT WILL BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL...NORTH CENTRAL AND FAR NORTHEAST WISCONSIN UNTIL 2 AM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE STORMS ARE EXPECTED TO MOVE INTO NORTHEAST AND EAST CENTRAL WISCONSIN...BUT ARE EXPECTED TO WEAKEN OR EVEN DISSIPATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A ROUND OR TWO OF THUNDERSTORMS WILL BE POSSIBLE SOMETIME TUESDAY...TUESDAY NIGHT...OR WEDNESDAY. THAT IS TOO FAR INTO THE FUTURE TO PROVIDE A MEANINGFUL ASSESSMENT OF THE SEVERE WEATHER RISK WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS CENTRAL...NORTH CENTRAL AND FAR NORTHEAST WISCONSIN ARE REQUESTED TO REPORT ANY WIND GUSTS OVER 40 MPH...WIND DAMAGE... LARGE HAIL OR LOCALLY HEAVY RAIN THAT PRODUCES URBAN STREET FLOODING OR PONDING OF WATER ON AREA HIGHWAYS. LMZ521-522-541>543-030200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 855 PM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT WITH SOME STORMS PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT OR WEDNESDAY. THAT IS TOO FAR INTO THE FUTURE TO PROVIDE A MEANINGFUL ASSESSMENT OF THE SEVERE WEATHER RISK WITH THE STORMS. ECKBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 540 PM CDT FRI JUL 1 2011 WIZ005-010-020145- VILAS-ONEIDA- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER 540 PM CDT FRI JUL 1 2011 ...HOT AND HUMID CONDITIONS ACROSS VILAS AND ONEIDA COUNTIES LATE THIS AFTERNOON... TEMPERATURES LATE THIS AFTERNOON ACROSS VILAS AND ONEIDA COUNTIES WERE AROUND 90 DEGREES. THE COMBINATION OF THE HEAT AND DEW POINTS IN THE MIDDLE 70S WERE CREATING HEAT INDICES OF 100 TO 105 DEGREES. HEAT INDICES OF 100 TO 105 DEGREES SHOULD CONTINUE THROUGH 7 PM... THEN FALL BELOW 100 DEGREES BY 9 PM. IF YOU ARE OUTDOOR THROUGH MID EVENING...DRINK PLENTY OF FLUIDS AND SLOW DOWN TO AVOID HEAT EXHAUSTION OR HEAT STROKE. ECKBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 905 PM CDT FRI JUL 1 2011 WIZ005-010-018-020300- LINCOLN-ONEIDA-VILAS- 905 PM CDT FRI JUL 1 2011 ...THUNDERSTORMS APPROACHING NORTH-CENTRAL WISCONSIN... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM IRON COUNTY TO TAYLOR COUNTY...MOVING EAST AT 45 MPH. PEA SIZE HAIL...WINDS 30 TO 40 MPH AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WINCHESTER... MANITOWISH WATERS... PRESQUE ISLE... LAC DU FLAMBEAU... WOODRUFF... WILLOW RESERVOIR... TRIPOLI... SPIRIT FALLS... SAYNER... MINOCQUA... HAZELHURST... BOULDER JUNCTION... ARBOR VITAE... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 957 PM CDT FRI JUL 1 2011 WIZ005-010>012-018-019-020400- FLORENCE-FOREST-LANGLADE-LINCOLN-ONEIDA-VILAS- 957 PM CDT FRI JUL 1 2011 ...THUNDERSTORMS MOVING OVER NORTH-CENTRAL WISCONSIN THIS EVENING... AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 42 MILES NORTH OF EAGLE RIVER TO 51 MILES SOUTHWEST OF RHINELANDER...MOVING EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH. LOCATIONS IMPACTED INCLUDE... WILLOW RESERVOIR... TRIPOLI... WOODRUFF... SPIRIT FALLS... MINOCQUA... HAZELHURST... ARBOR VITAE... STAR LAKE... SAYNER... ST GERMAIN... LAKE TOMAHAWK... HARSHAW... GOODNOW... BRADLEY... TOMAHAWK... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1029 PM CDT FRI JUL 1 2011 WIZ010-018-030-035-020430- LINCOLN-MARATHON-ONEIDA-WOOD- 1029 PM CDT FRI JUL 1 2011 ...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL WISCONSIN... AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTERN TAYLOR COUNTY TO WESTERN CLARK COUNTY TO WESTERN JACKSON COUNTY...MOVING EAST AT 45 MPH. WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... ABBOTSFORD BY 1055 PM CDT... SPENCER BY 1105 PM CDT... MARSHFIELD BY 1110 PM CDT... PITTSVILLE AND BABCOCK BY 1120 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. RDM
The La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
7 thunderstorm wind, 1 high wind. Local standard time, as filed.
Thunderstorm winds damaged a barn south of Spencer.
Thunderstorm winds downed large trees in Spencer.
Thunderstorm winds knocked down numerous trees and power lines in the town of Schofield. One tree fell on a house.
A trained weather spotter reported numerous trees down in the city of Wausau. Power outages were also reported in the city. A spotter in nearby Weston measured a wind gust of 59 mph in a partially sheltered location.
The public reported that trees were blown down near the town of Nekoosa.
A trailer was tipped over in the city of Marshfield. At least 20 trees were knocked down across Wood County.
Several large tents were blown down at The Wisconsin Farm Technology Days Show Grounds in the southwest corner of Marathon County.
Weakening showers produced a wind gust of 67 mph at New London.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324037, 335766, 324038, 324039, 324041, 324044, 324049, 335772.